In a recent publication1 it was claimed that paraaminobenzoic acid restores pigmentation and also causes depigmentation. Restoration of pigmentation was said to have been observed in vitiliginous patches and in areas of depigmentation of patients with alopecia areata. Depigmentation was also said to have been noted in such areas of hyperpigmentation as nevi, nevus cells and lentigines.
The absence of clinical data corroborative of these claims suggested the present study of the response of vitiligo to paraaminobenzoic acid. Coincidentally, the effect of this drug on a small number of patients with depigmentation accompanying alopecia areata and achromotrichia and on another small group, with hyperpigmentation (lentigines), was also studied.
Twenty-two white men, 13 white women, 4 white children and 2 Negro children with vitiligo were selected for study; they ranged in age from 6 to 57 years. Four white men, 4 white women and 1
BEINHAUER LG. CLINICAL EFFECTS OF PARAAMINOBENZOIC ACID IN VITILIGO. Arch Derm Syphilol. 1944;49(2):132. doi:10.1001/archderm.1944.01510080044011
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: